Alert archive / New Mexico / High Wind Warnings in 2017
High Wind Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 9, 2017, 3:51 AM MDT for Eddy County, New Mexico. It took effect at Apr 9, 2017, 9:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2017, 3:51 AM MDT (09:51 UTC)
- In effect from
- Apr 9, 2017, 9:00 AM MDT
- Expired
- Apr 9, 2017, 1:11 PM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5301 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095 WWUS74 KMAF 090951 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 451 AM CDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS... .An upper level storm system will pass north of the region today. Strong winds rounding the base of this system will mix down to the surface this afternoon, resulting in windy conditions through the Guadalupe Mountains for a few hours. NMZ027-TXZ258-092300- /O.NEW.KMAF.HW.W.0020.170409T1500Z-170409T2300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 351 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON... * TIMING...From 9 AM this morning to 5 PM MDT this afternoon. * WINDS...West 30 to 45 mph with gusts to around 60 mph. * IMPACTS...These winds could will make driving difficult for high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
2 follow-up statements
564 WWUS74 KMAF 091050 CCA NPWMAF URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Midland/Odessa TX 550 AM CDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS... .An upper level storm system will pass north of the region today. Strong winds rounding the base of this system will mix down to the surface this afternoon, resulting in windy conditions through the Guadalupe Mountains for a few hours. NMZ027-TXZ258-092300- /O.COR.KMAF.HW.W.0020.170409T1500Z-170409T2300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 450 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON... * TIMING...From 9 AM this morning to 5 PM MDT this afternoon. * WINDS...West 30 to 45 mph with gusts to around 60 mph. * IMPACTS...These winds will make driving difficult for high profile vehicles such as campers, vans and tractor trailers. Airplanes flying over the Guadalupe Mountains may experience severe turbulence. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
678 WWUS74 KMAF 091911 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 211 PM CDT Sun Apr 9 2017 ...High Wind Warning is cancelled... NMZ027-TXZ258-092015- /O.CAN.KMAF.HW.W.0020.000000T0000Z-170409T2300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 111 PM MDT Sun Apr 9 2017 The National Weather Service in Midland/Odessa has cancelled the High Wind Warning. Winds have remained below warning criteria this afternoon, therefore the High Wind Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 9, 3:45 AM MDT, 6 minutes earlier.
Area forecast discussion, Apr 9, 3:45 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CDT Sun Apr 9 2017
.DISCUSSION...
WV imagery shows an upper-level trough extending from the PacNW down
thru the Four Corners area, which is forecast to tilt negatively and
eject into the upper Midwest this afternoon/tonight. Leeside
troughing on the Front Range ahead of this feature, as well as
diurnal mixing, will veer sfc flow to the west this afternoon,
resulting in breezy conditions across most of West Texas and
Southeast New Mexico. Out west, the NAM mixes to around 725mb this
afternoon, where 35kt westerly flow is forecast, whereas the GFS, as
is typical, mixes a little deeper to 675mb, depicting 40kt winds.
The NAM mtn wave signature is modest at best, and 700mb height
gradients struggle to reach the preferred 60m/200nm. W/mostly sunny
skies to promote efficient mixing, a marginal wind event looks on
tap in the Guadalupes, mainly gusts to 60 mph. This downslope flow
will also aid in afternoon highs once again well-above normal,
although a little cooler than yesterday. Windy conditions coupled
w/current observations showing poor recovery out west suggest
another day of critical fire wx. See Fire Wx Discussion below for
more details.
Tonight, a dryline will sharpen up as the LLJ develops and return
flow surges up the Pecos River Valley, and collides w/a cold front
associated w/today's trough. Models put the triple point right over
KMAF at around 12Z, for a chance of convection developing east
sometime after 06Z Monday. Deep layer shear in the warm sector in
excess of 50kts, and steep mid-level lapse rates hint at a supercell
or two and large hail, and we'll mention this in the HWO.
Unfortunately, the cold front will knock highs Sunday back down to
near-normal, where they will stay most of next week as a progressive
spring synoptic pattern develops. After Monday's cold front, an
upper trough will approach and move thru the region midweek, sending
several smaller shortwaves in advance to keep a chance of convection
in the grids each day. During this time, return flow will remain
strong, pushing the dryline to the western fringes of the CWA.
Models differ somewhat on the timing of the trough, but precip
chances drop off Thursday night/Friday as it clears the region,
allowing temps to rebound back above-normal somewhat in time for the
weekend. The traditional Easter cold snap has gone missing this
year.
&&
.FIRE WEATHER...
The base of an upper trough will pass over the area today allowing
for stronger winds to mix downward to the surface. These stronger
and gusty west winds will be present behind a dryline so relative
humidity values of 15 percent or less will be present across the
area except portions of the Western Low Rolling Plains, eastern
Permian Basin, and Lower Trans Pecos. Have decided to upgrade the
current Fire Weather Watch to a Red Flag Warning and add the Upper
Trans Pecos and Loving County due to the winds being strongest in
these areas coupled with minimum RH values in the single digits and
extreme fire danger expected. Conditions may briefly hit red flag
criteria to the east of this area but it is not expected to be long
lasting. Conditions will improve tomorrow with a cold front pushing
through the area tonight and winds are not expected to be as strong
as today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 90 58 74 55 / 0 20 20 10
Carlsbad 86 51 80 51 / 0 10 10 10
Dryden 89 63 82 62 / 0 10 10 20
Fort Stockton 92 57 81 58 / 0 10 10 10
Guadalupe Pass 76 55 74 51 / 0 10 10 10
Hobbs 83 50 75 48 / 0 10 10 10
Marfa 84 47 81 50 / 0 10 10 10
Midland Intl Airport 90 59 76 55 / 0 10 10 10
Odessa 89 58 76 55 / 0 10 10 10
Wink 89 53 80 57 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 9 AM this morning to 5 PM MDT this
afternoon for Guadalupe Mountains of Eddy County.
Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains-Southeast Plains.
TX...High Wind Warning from 9 AM this morning to 5 PM MDT this
afternoon for Guadalupe Mountains.
Red Flag Warning from 11 AM CDT /10 AM MDT/ this morning to 9 PM
CDT /8 PM MDT/ this evening for Davis/Apache Mountains Area-
Guadalupe Mountains-Loving-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor.
&&
80/44Hazardous weather outlook, Apr 9, 3:17 AM MDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 417 AM CDT Sun Apr 9 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 417 AM CDT Sun Apr 9 2017 /317 AM MDT Sun Apr 9 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Unseasonably warm temperatures, low relative humidity, breezy west winds, and very high to extreme fire danger will result in critical fire weather conditions across the Guadalupe Mountains, Davis/Apache Mountains, southeast New Mexico plains, Van Horn and the Highway 54 Corridor, Upper Trans Pecos, and Loving County today. A Red Flag Warning is in effect for this area. High winds are expected across the Guadalupe Mountains today so a High Wind Warning is in effect this morning through this afternoon. Strong thunderstorms are possible across the Western Low Rolling Plains, eastern half of the Permian Basin, and Lower Trans Pecos tonight. A few storms may become severe, with large hail and damaging winds being the main threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:25 AM MDT | Red Flag Warning | MAF | 16 hr |
Nearby
High Wind Warnings in New Mexico, 2017High Wind Warnings in Texas, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.